MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1035
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician successfully implanted two ruby coils into the target vessel using a non-penumbra microcatheter.While advancing the third ruby coil into the microcatheter, the physician encountered resistance and decided to retract the ruby coil.Upon retracting the ruby coil approximately three fourths of the way back into its introducer sheath, it detached from its pusher assembly within its introducer sheath.Therefore, the ruby coil was removed.The procedure was completed using ten additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated, and the pull tube was fractured on the proximal end of the pusher assembly.The pusher assembly had bends along its length.The pull wire was not within the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and had offset coils winds throughout its length.Conclusions: evaluation of the returned ruby coil revealed the pet lock on the proximal end of the pusher was separated and the pull tube was fractured.If the proximal end of the pusher assembly is manipulated and the pet lock becomes separated, the pull wire may retract from the ddt and allow the embolization coil to detach.Further evaluation revealed pusher assembly bends and offset coil winds along the length of the embolization coil.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9234504
Report Number3005168196-2019-01988
Device Sequence Number13539526
Product Code HCG
UDI-Device Identifier00814548018669
UDI-Public00814548018669
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C1035
Device Lot NumberF86874
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/26/2019
Supplement Date Received by Manufacturer01/10/2020
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date01/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005